Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2020, 9:07 PM MDT for Adams County, Denver County, Colorado. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 9:07 PM MDT (03:07 UTC)
- Expired
- Jul 9, 2020, 9:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 14 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 9:19 PM MDT | HAIL 1 | 1 W Denver Intl Airport, CO | METEOROLOGIST REPORTED A FEW QUARTER SIZED HAILSTONES ON PENA BLVD JUST WEST OF DIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 3234 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
596
WUUS55 KBOU 100307
SVRBOU
COC001-031-100345-
/O.NEW.KBOU.SV.W.0113.200710T0307Z-200710T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
907 PM MDT Thu Jul 9 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Denver County in northeastern Colorado...
Southwestern Adams County in northeastern Colorado...
* Until 945 PM MDT.
* At 907 PM MDT, a severe thunderstorm was located near Denver
International Airport, or 17 miles northeast of Denver, moving east
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Spotters have reported quarter sized
hail and strong winds with this storm.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Northeastern Aurora, eastern Commerce City, Denver International
Airport and D.I.A Terminal and Concourses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3986 10482 3990 10481 3991 10439 3975 10455
TIME...MOT...LOC 0307Z 288DEG 16KT 3991 10472
HAIL...1.00IN
WIND...60MPH
$$
ENTREKIN1 follow-up statement
108
WWUS55 KBOU 100334
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
934 PM MDT Thu Jul 9 2020
COC001-031-100345-
/O.CON.KBOU.SV.W.0113.000000T0000Z-200710T0345Z/
Denver CO-Adams CO-
934 PM MDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN DENVER AND SOUTH CENTRAL ADAMS COUNTIES...
At 933 PM MDT, a severe thunderstorm was located 4 miles northwest of
Manila Village, or 21 miles east of Denver, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Spotters have reported quarter sized hail
and 60 mph with this storm.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Northeastern Aurora and eastern Denver International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3981 10469 3990 10464 3991 10439 3975 10455
TIME...MOT...LOC 0333Z 305DEG 20KT 3981 10456
HAIL...1.00IN
WIND...60MPH
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:02 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 9, 8:02 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 802 PM MDT Thu Jul 9 2020 .UPDATE... Issued at 749 PM MDT Thu Jul 9 2020 Isolated strong to severe storms are continuing across the northeast plains of Colorado this evening with large hail. Main concern is further development further west over the northern Front Range with weakening intersecting boundaries expected between 8 and 9 pm. Low level moisture has increased over much of the area with dewpoints well into the 50s across the urban corridor. Latest HRRR has developing cells over Eastern Boulder and Southwest Weld counties which may track just north and east of Denver through midnight if this comes true. Already seeing some building towers looking outside our windows here in Boulder. Will add some pops for thunderstorms further west for the rest of the evening with the potential for a strong to severe storm. && .SHORT TERM...(This evening through Friday) Issued at 325 PM MDT Thu Jul 9 2020 Main focus for late this afternoon and evening will continue to be the potential for severe thunderstorms. The frontal boundary continues to shift more westward than the models initially had it, with dewpoints over northeast Weld County in the low 60s early this afternoon. Latest HRRR has initiated the developing thunderstorms a little further west, over northwest Weld County by early this evening. Will adjust the pops accordingly. MLCAPES around 1700 j/kg at that time, with favorable shear as well. Best window in the 00-03z period this evening. Diminishing pops by late evening, but could see some patchy fog over the northeast plains late tonight. For Friday, dry and stable with temperatures back near 100. Fire danger will be elevated with dry fuels, single digit rh's and gusty winds primarily in the high mountain valleys, and along the northern border areas. Reference the fire weather discussion below. .LONG TERM...(Friday night through Thursday) Issued at 325 PM MDT Thu Jul 9 2020 Through the weekend, hot weather will continue as the strong upper level ridge remains in place over the southwestern United States. 700 mb temperatures are forecast to reach the mid and upper teens Celcius through the weekend, implying surface temperatures on the plains well into the 90s and approaching 100. Sunday looks to be the warmest day of the weekend, where even Denver has a shot at the 100 degree mark. Temperatures at the mid-levels will be so warm that the airmass will remain capped, and convective shower development will be minimal. Skies should remain sunny both days except for some fair weather cumulus that develops over the mountains each afternoon. The warm temperatures will lead to afternoon humidities dropping into the teens, but pressure gradients should remain weak, leading to only light winds. Although Fire Danger levels will be high, the threat of dangerous fire growth will be limited by the light winds. From Sunday night through next week, the medium range models begin moving sub-tropical moisture into the state from the southwest. The center of the upper level ridge is also forecast to progress eastward to a position over the southeast United States. This will allow for more southerly flow aloft which will contain the increasing moisture levels. Temperatures will remain very warm, but afternoons will begin seeing more thunderstorm activity develop. For the time being the forecasts will mention a slight chance of thunderstorms during the afternoons and evenings. Areas that receive precipitation will see some cooling, but overall the airmass over the state will remain warm. which will keep the streak of 90 degree days on the plains going. As the week progresses, we will need to keep an eye out for locally heavy rain from the storms that begin developing. All in all, a pretty typical summerlike pattern for Colorado. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 749 PM MDT Thu Jul 9 2020 Can't rule out an isolated thunderstorm forming over the terminals through 05z with intersecting boundaries and have also seen an increase in low level moisture. Storms should end after midnight with gradual clearing skies. && .FIRE WEATHER... Issued at 325 PM MDT Thu Jul 9 2020 Best combination of gusty winds, low rh and dry fuels will be in North, Middle and South Parks, the northern Front Range Foothills and Cheyenne Ridge Friday afternoon. Consequently, a Red Flag Warning has been issued for these areas. This could be expanded if winds in the other zones pick up. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Friday for COZ211- 213>215-238-242. && UPDATE...Entrekin SHORT TERM...Cooper LONG TERM...Dankers AVIATION...Entrekin FIRE WEATHER...Cooper
Hazardous weather outlook, Jul 9, 10:54 AM MDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1054 AM MDT Thu Jul 9 2020 COZ030>051-101700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1054 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An isolated strong to severe thunderstorm will be possible late this afternoon and evening over the northeast corner of the state, mainly along and east of a line from around Sterling to Akron. Damaging winds and large hail will be the main threats. Hot temperatures can be expected again, with highs reaching the lower to mid 90s across most of the plains. Those working or spending time outdoors today should stay well hydrated by drinking plenty of water, and seek shade if possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated Fire Danger will be in place on Friday and continue over the higher terrain through the weekend. There will be a slight chance of thunderstorms mainly over the plains on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, but any reports of severe weather over the northeast corner of the state would be appreciated.
In the hours before
Special weather statement, Jul 9, 6:18 PM MDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Denver CO 618 PM MDT Thu Jul 9 2020 COZ042-048-100100- Logan County CO-Northeast Weld County CO- 618 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND WEST CENTRAL LOGAN COUNTIES UNTIL 700 PM MDT... At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Pawnee Buttes, or 28 miles south of Kimball, moving southeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Weld and west central Logan Counties. LAT...LON 4082 10392 4092 10383 4083 10343 4059 10359 TIME...MOT...LOC 0018Z 297DEG 17KT 4084 10383 KRIEDERMAN
Local storm report, Jul 9, 7:03 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
703 PM MDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 10 N STRASBURG 39.89N 104.30W
07/09/2020 M1.00 INCH ADAMS CO TRAINED SPOTTER
&&
ZHLocal storm report, Jul 9, 7:32 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
732 PM MDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 10 N BENNETT 39.90N 104.42W
07/09/2020 M1.00 INCH ADAMS CO TRAINED SPOTTER
SPOTTER HAS MOVED LOCATION FROM CURRENT RECORD TO NEAR
THE INTERSECTION OF 112TH AND HW 79, APPROX. 10 N OF
BENNETT.
&&
EDIRENZOLocal storm report, Jul 9, 8:18 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
818 PM MDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 12 W WESTPLAINS 40.86N 103.72W
07/09/2020 M1.25 INCH WELD CO STORM CHASER
&&
ZHLocal storm report, Jul 9, 8:38 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
838 PM MDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 6 SW WESTPLAINS 40.80N 103.58W
07/09/2020 M1.75 INCH WELD CO PUBLIC
TIME ESTIMATED FROM RADAR.
&&
ZHLocal storm report, Jul 9, 9:01 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
901 PM MDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 4 W BRIGHTON 39.99N 104.87W
07/09/2020 M1.00 INCH ADAMS CO TRAINED SPOTTER
STRONG WINDS WERE ALSO OCCURRING AT THE TIME OF THE
REPORT. TIME ESTIMATED BY RADAR.
&&
ZHThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:18 PM MDT | Special Weather Statement | BOU | Logan | 42 min |
| Jul 9, 6:39 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Weld | 24 min |
| Jul 9, 7:03 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 42 min |
| Jul 9, 7:15 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 45 min |
| Jul 9, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 21 min |
| Jul 9, 8:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 34 min |
| Jul 9, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 3 min |
| Jul 9, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 49 min |
| Jul 9, 8:51 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 39 min |
| Jul 9, 8:59 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 46 min |
| Jul 9, 9:40 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert | 35 min |
| Jul 9, 10:09 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 51 min |
| Jul 9, 10:53 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 37 min |
| Jul 9, 11:40 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 35 min |
| Jul 10, 12:04 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.